Illinois, 2012

Hail and Damaging Winds in Illinois, August 16, 2012

August 16, 2012 · NWS ILX · 26 events in 14 counties and zones

A vigorous upper-level disturbance in conjunction with an approaching cold front triggered periods of showers and thunderstorms across central Illinois on August 16th. A few storms produced marginally severe hail during the morning across north-central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$3.6 million
Crop damage
$100,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A vigorous upper-level disturbance in conjunction with an approaching cold front triggered periods of showers and thunderstorms across central Illinois on August 16th. A few storms produced marginally severe hail during the morning across north-central Illinois. As the atmosphere destabilized further, severe thunderstorms developed along the cold front during the afternoon...mainly impacting locations along and east of a Champaign-Urbana to Taylorville line. Wind gusts of 70 to 90 mph produced widespread damage across portions of Christian...Shelby...Moultrie...and Coles counties. The town of Windsor in Shelby County was hardest hit, with more than $3 Million in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 5:41 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 16, 5:41 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
641 AM CDT THU AUG 16 2012

.DISCUSSION...
ISSUED 330 AM CDT THU AUG 16 2012

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

SPC CONTINUES SLIGHT RISK OF SEVERE STORMS SE OF THE IL RIVER
THIS AFTERNOON AND EARLY EVENING UNTIL SUNSET AND THEY HAVE BEEN
CONSISTENT IN SHOWING THIS THE PAST FEW DAYS AS STRONG COLD FRONT
OVER NW WI INTO CENTRAL IA/KS PLOWS SE THROUGH IL TODAY. MLCAPES
PEAK FROM 1500-3000 J/KG THIS AFTERNOON AND HIGHEST IN SE IL WHERE
GREATEST RISK OF SEVERE STORMS ARE LATER THIS AFTERNOON AND EARLY
EVENING. SPC HAS 15% RISK OF DAMAGING WIND GUSTS AND LARGE HAIL IN
THE SLIGHT RISK AREA WHILE TORNADO THREAT IS LESS THAN 2%.
DEVELOPING MCS OVER CENTRAL/WESTERN IA (ANOTHER SMALLER MCS OVER
CENTRAL WI) WILL TURN ESE TOWARD CENTRAL/NW IL THIS MORNING AND
INCREASED POPS A BIT HIGHER IN THESE AREAS THIS MORNING. HIGHS
TODAY TO RANGE FROM THE UPPER 70S NW OF THE IL RIVER TO THE LOWER
90S IN FAR SE IL NEAR LAWRENCEVILLE WHERE A FAIR AMOUNT OF
SUNSHINE/HEATING IS EXPECTED THIS MORNING.

COLD FRONT IS PROGRESSIVE IN CLEARING SOUTHEAST IL BY SUNSET (8 PM)
AND REACHING THE OHIO RIVER OVERNIGHT. CONVECTION CHANCES TO
DIMINISH FROM NW TO SE DURING TONIGHT WITH SHARP CLEARING ARRIVING
NW HALF OVERNIGHT AND SE HALF FRI MORNING. 1025 MB HIGH PRESSURE
OVER MT TO SETTLE INTO THE MIDWEST FRIDAY AND NEAR IL BY SUNSET
FRI AND PROVIDE DRY AND MUCH COOLER WEATHER. HIGHS FRI RANGE FROM
THE MID 70S NW OVER IL RIVER VALLEY AND NEAR 80F IN SE IL.

MODELS HAVE BEEN CONSISTENT PAST SEVERAL DAYS SHOWING A STRONG
UPPER LEVEL TROF DIGGING SOUTHWARD FROM HUDSON BAY CANADA INTO THE
GREAT LAKES REGION AND OH/TN VALLEYS THIS WEEKEND AND PUTTING IL
IN A NW UPPER LEVEL FLOW WITH BELOW NORMAL TEMPS THROUGH MONDAY
AND GENERALLY DRY WEATHER. HIGHS IN THE MID TO UPPER 70S WITH LOWS
IN THE UPPER 40S TO MID 50S AND MILDEST IN SE IL.

LONG TERM...MONDAY THROUGH THURSDAY

EXTENDED MODELS LIKE GFS AND ECMWF SIMILAR IN SHOWING STRONG
UPPER LEVEL TROF TO GRADUALLY PULL AWAY FROM IL DURING THE MIDDLE
OF NEXT WEEK WITH TEMPS MODIFYING BACK TO NORMAL AND GETTING BACK
ABOVE NORMAL LATER NEXT WEEK AS UPPER LEVEL RIDGE NOSES TOWARD IL
FROM THE SW STATES NEXT THU/FRI WITH HIGHS BACK INTO THE UPPER 80S
AND LOWER 90S. GENERALLY DRY WEATHER EXPECTED MUCH OF NEXT WORK
WEEK WHICH WILL LIKELY CONTINUE THE EXTREME DROUGHT ACROSS MUCH OF
CENTRAL IL.

KH

&&

.AVIATION...
ISSUED 641 AM CDT THU AUG 16 2012

LARGE AREA OF SHOWERS AND THUNDERSTORMS BEING FED BY LOW-LEVEL JET
CONTINUES TO TRACK ACROSS EASTERN IOWA INTO NORTHWEST ILLINOIS
EARLY THIS MORNING. WITH JET GRADUALLY VEERING TO THE W/SW...EXPECT
CONVECTION TO CONTINUE EASTWARD ACROSS NORTH-CENTRAL ILLINOIS OVER
THE NEXT 4 TO 6 HOURS. RADAR TIMING TOOLS SUGGEST SHOWERS/STORMS
WILL IMPACT KPIA AND KBMI BETWEEN 13Z AND 17Z...WHILE MISSING THE
REMAINING TERMINALS TO THE NORTH. HAVE INCLUDED A TEMPO GROUP FOR
THUNDER AT THOSE SITES ACCORDINGLY. 12Z KILX UPPER AIR SOUNDING
INDICATES A SHARP INCREASE IN WINDS OFF THE SURFACE...WITH 41KT
OBSERVED JUST 1000FT ALOFT. THINK THIS MOMENTUM WILL MIX DOWN TO
THE SURFACE THIS MORNING...RESULTING IN S/SW WINDS GUSTING TO
AROUND 20KT. AS COLD FRONT/OUTFLOW BOUNDARY FROM MORNING STORMS
TO THE NORTH SETTLES SOUTHWARD...WINDS WILL VEER TO THE NW THIS
AFTERNOON. ADDITIONAL DEVELOPMENT WILL BE LIKELY ALONG THE
EFFECTIVE BOUNDARY...PERHAPS ALONG THE I-72 CORRIDOR BETWEEN 17Z
AND 22Z. AFTER THAT...ANY STORMS THAT RE-DEVELOP WILL DROP SOUTH
OF THE KILX TAF SITES. AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST...SKIES WILL CLEAR FROM NORTH TO SOUTH ACROSS THE AREA
TONIGHT AS WINDS REMAIN NORTHWESTERLY THROUGH 12Z.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 5:02 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
602 AM CDT THU AUG 16 2012

ILZ027>031-036>038-040>055-171100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD-
602 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE
AREA TODAY. SOME OF THE STORMS COULD BECOME SEVERE DURING THE
AFTERNOON...PARTICULARLY EAST OF THE ILLINOIS RIVER. DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL GREATER THAN
QUARTER-SIZED WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...MAINLY BETWEEN
NOON AND 6 PM.

ILZ056-057-061>063-066>068-071>073-171100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
602 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE
AREA TODAY. SOME OF THE STORMS COULD BECOME SEVERE DURING THE
LATE AFTERNOON AND EVENING. DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND LARGE HAIL GREATER THAN QUARTER-SIZED WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...MAINLY BETWEEN
6 PM AND MIDNIGHT.

BARNES

The radar

The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Woodford

When
August 16, 7:16 AM CST to 7:17 AM CST
Where
Woodford County, 1.71 mi WNW of Metamora
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.790, -89.380

Hail, Fulton

When
August 16, 9:55 AM CST to 9:56 AM CST
Where
Fulton County, Farmington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.700, -90.000

Thunderstorm Wind, Champaign

When
August 16, 12:50 PM CST to 12:55 PM CST
Where
Champaign County, St Joseph
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
40.120, -88.030

Several 5 to 6-inch diameter tree branches were blown down at the high school.

Thunderstorm Wind, Sangamon

When
August 16, 1:45 PM CST to 1:50 PM CST
Where
Sangamon County, Pawnee
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.580, -89.580

Two power poles were snapped along 4th Street in Pawnee.

Hail, Christian

When
August 16, 2:00 PM CST to 2:01 PM CST
Where
Christian County, 2 mi N of Taylorville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.579, -89.300

Thunderstorm Wind, Shelby

When
August 16, 2:20 PM CST to 2:25 PM CST
Where
Shelby County, Tower Hill
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.380, -88.970

A 3-foot diameter tree was uprooted.

Thunderstorm Wind, Christian

When
August 16, 2:32 PM CST to 2:37 PM CST
Where
Christian County, Pana
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
39.380, -89.080

Numerous 12 to 18-inch diameter trees were blown down. Power lines were knocked down as well.

Thunderstorm Wind, Shelby

When
August 16, 2:36 PM CST to 2:41 PM CST
Where
Shelby County, Windsor
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
COOP Observer
Coordinates
39.430, -88.600

A 2-foot diameter tree was blown down. Numerous tree branches were knocked down as well, many of which blocked roads.

Thunderstorm Wind, Shelby

When
August 16, 2:36 PM CST to 2:41 PM CST
Where
Shelby County, Windsor
Measured
80 kt (92 mph) estimated gust
Property damage
$3.2 million
Reported by
Emergency Manager
Coordinates
39.430, -88.600

Hundreds of trees were uprooted in the town of Windsor. Several trees and large branches damaged about 200 house roofs in town. The strong wind also blew shingles off of many houses. One house on the west side of town was pushed several inches off of its foundation. Power poles snapped, power lines were knocked down and a few flag poles were bent.

Thunderstorm Wind, Shelby

When
August 16, 2:40 PM CST to 2:45 PM CST
Where
Shelby County, Windsor
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
39.430, -88.600

Several power poles and power lines were blown down. The siding was torn off a trailer.

Thunderstorm Wind, Moultrie

When
August 16, 2:45 PM CST to 2:50 PM CST
Where
Moultrie County, 1.27 mi ENE of Gays
Measured
70 kt (81 mph) estimated gust
Property damage
$24,000
Reported by
Mesonet
Coordinates
39.460, -88.480

Several trees were blown down about 1 mile east of Gays.

Thunderstorm Wind, Moultrie

When
August 16, 2:45 PM CST to 2:50 PM CST
Where
Moultrie County, Gays
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.450, -88.500

A gabled roof of a church was torn off. Numerous trees and tree branches were blown down across town.

Thunderstorm Wind, Coles

When
August 16, 2:50 PM CST to 2:55 PM CST
Where
Coles County, Mattoon
Measured
70 kt (81 mph) estimated gust
Property damage
$65,000
Reported by
Mesonet
Coordinates
39.480, -88.370

Numerous trees and power poles were blown down across Mattoon. Electricity was knocked out to many residents for about 2 hours. Power lines were blown down and blocked Lake Mattoon Road.

Thunderstorm Wind, Coles

When
August 16, 2:55 PM CST to 3:00 PM CST
Where
Coles County, 2.13 mi W of Mattoon
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$40,000
Crop damage
$100,000
Reported by
Mesonet
Coordinates
39.480, -88.410

Numerous trees were blown down and a few power poles were snapped along Route 16 west of Mattoon. Two people were injured when they were hit by falling tree branches as they were trying to take shelter from the storm. A semi and trailer were blown over on Route 16 2 miles west of Mattoon. Many corn fields sustained wind damage as well.

Thunderstorm Wind, Coles

When
August 16, 3:00 PM CST to 3:05 PM CST
Where
Coles County, Charleston
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.480, -88.180

Several tree limbs were blown down across Charleston. A power pole was knocked down as well.

Thunderstorm Wind, Coles

When
August 16, 3:00 PM CST to 3:05 PM CST
Where
Coles County, Lerna
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.420, -88.280

Numerous trees and power lines were blown down in Lerna.

Thunderstorm Wind, Cumberland

When
August 16, 3:05 PM CST to 3:16 PM CST
Where
Cumberland County, Neoga to Hazel Dell
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.320, -88.450

Numerous trees and tree branches were blown down across Cumberland County. Large branches were knocked down onto 3 houses in Janesville. Power lines were blown down, resulting in a power outage in Greenup.

Thunderstorm Wind, Effingham

When
August 16, 3:08 PM CST to 3:30 PM CST
Where
Effingham County, Beecher City to Elliottstown
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.180, -88.770

Several trees were blown down in various locations across Effingham County.

Thunderstorm Wind, Clark

When
August 16, 3:20 PM CST to 3:25 PM CST
Where
Clark County, Martinsville
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.330, -87.880

Numerous trees were blown down, including a 20-inch diameter tree that fell onto power lines. Power was knocked out throughout Martinsville.

Thunderstorm Wind, Clay

When
August 16, 3:30 PM CST to 3:35 PM CST
Where
Clay County, 0.88 mi NW of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.760, -88.660

A tree was blown down about 1 mile northwest of Oskaloosa near the Clay and Marion County line.

Thunderstorm Wind, Jasper

When
August 16, 3:35 PM CST to 3:40 PM CST
Where
Jasper County, Newton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.980, -88.170

Numerous tree branches and power lines were blown down in Newton.

Hail, Jasper

When
August 16, 3:35 PM CST to 3:36 PM CST
Where
Jasper County, 1 mi SW of Latona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.970, -88.333

Hail, Jasper

When
August 16, 3:35 PM CST to 3:36 PM CST
Where
Jasper County, 1 mi S of Wheeler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.035, -88.320

Thunderstorm Wind, Crawford

When
August 16, 3:45 PM CST to 3:50 PM CST
Where
Crawford County, Robinson
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.000, -87.730

Several trees were blown down in Robinson.

Thunderstorm Wind, Clay

When
August 16, 3:50 PM CST to 3:55 PM CST
Where
Clay County, 1 mi W of Louisville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.770, -88.519

A tree was blown down about 1 mile west of Louisville.

Thunderstorm Wind, Clay

When
August 16, 3:55 PM CST to 4:00 PM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A tree was blown down in Flora, and another was knocked down about 1 mile northwest of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399557, 399579, 399560, 399562, 399576, 399569, 399561, 399565, 399592, 399567, 399571, 399594, 399570, 399573, 399596, 399599, 399603, 399606, 399575, 399574, 399624, 399628, 399629, 399578, 399612, 399616.